Drugs for depression and Parkinson's disease are causing eye problems - such as vision loss and cataracts - in older patients. The anti-Parkinsonian drug amantadine damages the cornea, and can do so permanently, and the most popular anti-depressant SSRI drugs increase the risk of cataracts in elderly patients by 15 per cent. Amantadine often causes corneal damage within the first few weeks after the patient starts taking the drug, and the eye usually recovers when treatment is stopped, but corneal damage can be permanent if the reaction happens after a person has taken the drug for years. The major SSRI (selective serotonin reuptake inhibitors) drugs can cause cataracts in patients, and increase the risk by as much as 39 per cent. Luvox (fluvoxamine) carries the greatest risk, but the risk is also high with Effexor (venlafaxine) and Paxil (paroxetine). (Sources: Ophthalmology, 2010; doi: 10.1016/j.ophtha.2009.10.039 (amantadine study); Ophthalmology, 2010; doi: 10.1016/j.ophtha.2009.11.042 (SSRI study)).